Advertisement

The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill

What Causes Wasting Syndrome

Here's a taste of what TheBody.com has to offer on this topic:
Get the Facts
AIDS InfoNet

Wasting Syndrome

Hormone levels can affect the metabolism. HIV seems to change some hormone levels including testosterone and thyroid. Also, cytokines play a role in wasting. Cytokines are proteins that produce inflammation to help the body fight infections. People with HIV have very high levels of cytokines. This makes the body produce more fats and sugars, but less protein. Unfortunately, these factors can work together to create a "downward spiral." For...
Ask the Experts

Wasting Syndrome - sunken face

Why do I and some other people with AIDS have no trouble putting on muscle, but have not an ounce of fat? I have a fabulously well muscled body with not an ounce of fat. Which looks fine but when you look at my face you can see that there is muscle...
Cal Cohen, M.D., M.S.

Response from Cal Cohen, M.D., M.S.

Harvard Medical School
Michael,... Read more »

Treatment questions for wasting syndrome

I had been diagnosed with AIDS wasting for 3 years now but never knew why except for the symptoms that I was experiencing. My doctor had put me on injections of Testratone and Deca-Doublin every two weeks as well as Oxandrian. My symptoms went away...
Douglas T. Dieterich, M.D.

Response from Douglas T. Dieterich, M.D.

New York University, School of Medicine
Dear Russell,Before you do anything else, get to see the eye doctor ASAP!Seeing spots can be very dangerous! The kidney problem is an unusual one and not likely to be caused by the medication. You did not mention your T cells and viral load though.... Read more »

Issues with Wasting Syndrome Meds.

Nelson --Many thanks for all you do. Your wealth of knowledge is indispensible. If there's any opinion in the world to listen to... I'd say it's yours.Question: I seroconverted, was diagnosed and medicated all pretty quickly, back...
Nelson Vergel, B.S.Ch.E., M.B.A.

Response from Nelson Vergel, B.S.Ch.E., M.B.A.

Program for Wellness Restoration
Anavar is called Oxandrolone (old brand name: Oxandrin).Info: <a href="http://www.thebody.com/Forums/AIDS/Nutrition/Q219923.html" target=_new>Oxandrolone Tips</a> Oxandrolone is the only oral anabolic approved to treat... Read more »

Exercise vs wasting syndrome

I have a question about exercise & nutrition versus wasting syndrome. First my last labs/dr visitwas 1/9 of this year. CD4 was 600, vl undetectable. I am a male, 5'8, slight build and all my adultlife weighed 145 until 5 years ago when I...
Keith Henry, M.D.

Response from Keith Henry, M.D.

University of Minnesota, School of Medicine
Eating healthy/exercising and carrying an appropriate (not excessive) weight makes sense for most patients even in the context of HIV infection. KH... Read more »
Connect With Others

Wasting---help me

Posted by Anonymous, 4 Replies
I'm sorry to come on board, but I need help. My husband is wasting away. He's newly on meds, but not gaining. It seems as though his buttcheeks are completely gone. I don't know what to do.

I'm afraid. He's down to 120 and losing despite putting... Read more »

Wasting severly--HELP

Posted by Anonymous, 3 Replies
My loved one is wasting away, how much weight can a person lose and still get healthier? I am very scared and worried about him. Read more »

"The Lazarus Syndrome"

Posted by Anonymous, 4 Replies
Hi,

Currently, I'm doing a story on the phenomenon, labelled the 'Lazarus Syndrome', that many people living with HIV go through when they add protease inhibitors to their drug regimens.

If you have experienced this phenomenon, I would really like... Read more »